Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Blacksburg, VA

May 24, 2004Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2004, 6:14 PM EDT for Tazewell County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 6:14 PM EDT (22:14 UTC)
Expired
May 24, 2004, 6:45 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS51 KRNK 242214
SVRRNK
VAC185-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 645 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CEDAR BLUFF...OR ABOUT OVER RICHLANDS...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFFIELD AND 6 MILES SOUTH OF AMONATE BY 620 PM EDT
  ASBERRYS BY 630 PM EDT
  GRATTON AND 7 MILES SOUTH OF TIPTOP BY 640 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3722 8128 3714 8132 3711 8126 3701 8153
          3700 8179 3707 8185 3718 8185

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 24, 1:58 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT MON MAY 24 2004

.SHORT TERM...

CONVECTION HAS BEEN SLOW TO DEVELOP THIS AFTN GIVEN DEEP/MIXED
DIVERGENT WESTERLY FLOW AND LACK OF MUCH FOCUS ATTM. HOWEVER EXPECT
AS WEAK S/W AXIS DRIFTS INTO THE W LATER...WILL SEE AT LEAST SCTD
TSRA DEVELOP OVER THE NEXT FEW HOURS WITH ONLY ISOLD ELSW PER STRONG
CAP OVERHEAD. MODELS SUGGEST THAT SOME OF THE WRN PRECIP WILL SLOWLY
WORK ACROSS THE BLUE RIDGE LATE THIS EVENING/OVRNGT BUT IFFY AS TO
ANY COVERAGE AFTER MIDNGT. THEREFORE WILL KEEP LOW CHCS GOING W
MAINLY THIS EVENING WITH SLIGHT CHCS OUT E AND ELSW UNTIL ABOUT
MIDNGT. OTRW SIMILAR TO THE PAST FEW NIGHTS WITH PC FOR DEBRIS
CLOUDS AND SOME PATCHY FOG/HAZE ARND. TEMPS GNRLY IN THE 60S. FRONT
TO THE W REMAINS THE MAIN CONVERGENCE AREA TUE IN RESPONSE TO LAST
STRONG S/W EJECTING NE TOWARD THE OH VALLEY LATE. SINCE CWA LOOKS TO
REMAIN SE OF THE MAIN UVV CORRIDOR...APPEARS AGAIN FORCING DUE TO
OLD BOUNDARIES AND OROGRAPHIC HEATING GIVEN HIGH THETA/PWAT IN
PLACE. LESS CAP ALSO SUPPORTS A LITTLE QUICKER/MORE WDSPRD COVERAGE
SO WILL LEAN CHCS E ACROSS THE BLUE RIDGE. OTRW WARM/STICKY WITH
TEMPS AGAIN 78-85 W AND ARND 90 SE.

&&

.LONG TERM...

FIRST CHALLENGE IS THE TIMING/POSITION OF THE FRONT MID-WEEK. MODEL
TRENDS HAVE BEEN SLOWER WITH THE SYSTEM. HAVE TRENDED TIMING A BIT
SLOWER WITH BEST CHANCES WEDNESDAY NIGHT WEST...AND THEN LINGER
PRECIP A LITTLE LONGER DURING THE DAY THURSDAY. FRONT RETURNS NORTH
FRIDAY AS A WARM FRONT AND RETURNS PRECIP CHANCES TO THE AREA.
HEADING INTO SATURDAY WE GET BACK INTO DIURNAL PRECIP CHANCES WITH
THE BEST CHANCE NORTH TOWARDS THE WARM FRONT. BY EARLY NEXT WEEK AN
UPPER TROUGH IS PROGGED TO DEVELOP IN THE CENTRAL U.S. AND ITS
ASSOCIATED COLD FRONT WILL BE GETTING CLOSER TO THE AREA.
GOOD...MOIST SOUTHWEST FLOW WITH INCREASING JET DYNAMICS IN ADVANCE
OF THIS SYSTEM SHOULD KEEP DAILY CHANCE OF CONVECTION WITH THE BEST
CHANCE WEST.

&&

.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
     TUESDAY
ROA  94/1953
LYH  93/1936
DAN  93/1970
BLF  85/1991
RNK  89/1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH/DS
Hazardous weather outlook, May 24, 5:49 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT MON MAY 24 2004

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946-
ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-250946-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL
VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.